Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 64, NWS Columbia, SC

June 26, 2001Sumter County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 26, 2001, 6:48 PM EDT for Sumter County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2001, 6:48 PM EDT (22:48 UTC)
Expired
Jun 26, 2001, 7:20 PM EDT
In force
32 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Sumter County, SC

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2731 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2731 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 262250
SVRCAE
SCC085-262320-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
648 PM EDT TUE JUN 26 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    NORTHWESTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 720 PM EDT.

* AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CHERRYVALE...OR ABOUT 6 MILES SOUTHWEST OF
  SUMTER...MOVING NORTH AT 15 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...        
    OAKLAND.
    REMBERT.
    SHAW AIR FORCE BASE.

THIS STORM WILL PRODUCE DIME SIZE HAIL.

REPORT LARGE HAILk...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1-800-775-7199.

JDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:55 PM EDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jun 26, 2:55 PM EDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
255 PM EDT TUE JUN 26 2001

CONVECTION DEVELOPING ACROSS CSRA/ SOUTH MIDLANDS MOVING NORTH.
500-300 MB VORT TROUGH ROTATING THRU AREA AT THE MOMENT. AIRMASS
VERY UNSTABLE WITH SFC BASED LI AROUND -7 AND CAPE 2500 TO 3000
J/KG. SURFACE TROUGH EXTENDING FROM CSRA NORTH THROUGH PIEDMONT.
HIGH THETA-E AIR SPREADING ACROSS AREA WITH SOUTHEAST LOW LEVEL
FLOW. PRECIP WATERS AROUND 1.5 INCH SUGGEST POTENTIAL FOR HEAVY
RAIN...ALSO HAIL THREAT NOTICED. ANOTHER WEAK TRIGGER LATER TONIGHT
AS MID LEVEL SHORT WAVE MOVES FROM SOUTHERN GA NORTH THROUGH
MIDLANDS. AT MIDNIGHT AIRMASS STILL MODERATELY UNSTABLE WILL KEEP
CHANCE TSTM OVERNIGHT BUT EXPECT MAINLY BEFORE MIDNIGHT. UPPER LOW
OVER NW TN MOVING NORTHWEST. UPPER LEVELS WARMING ACROSS AREA WED AS
RIDGE OFFSHORE MOVES WEST. HARD TO FIND SIGNIFICANT TRIGGER WED
ALTHOUGH LOW LEVELS REMAIN MOIST...MAIN 850-700MB MOISTURE FLUX
SHIFTING WEST INTO GA THOUGH. WITH WEAKER INSTABILITY WILL GO WITH
SLIGHT CHANCE TSTMS...MAINLY AFTERNOON FOR WED. TROPICAL MOISTURE
ASSOCIATED WITH WEAK EASTERLY WAVE OFF FL EAST COAST MOVES WEST WITH
MODELS INDICATING TROUGH EXTENDING NORTH INTO CSRA. MOISTURE
INCREASES AGAIN THU WILL GO WITH MOS POPS 30 NORTHERN CWA AND 40
CSRA FOR SHOWERS/TSTMS THU. LOW TEMPS BIAS WILL RAISE OVERNIGHT
LOWS. WILL CUT AFTERNOON HIGHS DUE TO CLOUDINESS EXPECTED AND LITTLE
TEMP ADVECTION.

EXTENDED...UPPER LOW CONTINUES TO RETROGRADE THROUGH PERIOD WITH
RIDGE IN THE SOUTHEAST. TROPICAL MOISTURE CONTINUES TO SPREAD NORTH
FROM EAST GULF OF MEXICO THROUGH WEEKEND WILL KEEP CHANCE TSTMS IN
FORECAST. UPPER TROF DEVELOPING EARLY NEXT WEEK AND COLD FRONT MOVES
INTO AREA MONDAY. WILL MENTION CHANCE TSTMS.

FCSTID = 19
CAE   71  89  71  88 /  30  20  20  30
AGS   69  89  70  86 /  30  20  20  40
SSC   71  89  71  88 /  30  20  20  30
OGB   71  89  71  88 /  30  20  20  30

.CAE...
GA...NONE.
SC...NONE.

AWP

In the hours before

Local storm report, Jun 26, 5:25 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
525 PM EDT TUE JUN 26 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

415 PM     PLUM BRANCH               SC   1.00 INCH HAIL
06/26/01   MCCORMICK                      MCCORMICK COUNTY SHERIFF
                                          OFFICE REPORTED QUARTER
                                          SIZED HAIL :AND ONE TREE
                                          DOWN IN TOWN OF PLUM
                                          BRANCH

NWS

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 3:35 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Orangeburg40 min
Jun 26, 3:50 PM EDTSevere Thunderstorm WarningCAEMcCormick25 min
Jun 26, 4:17 PM EDTSevere Thunderstorm WarningCAEMcCormick28 min
Jun 26, 4:22 PM EDTSevere Thunderstorm WarningCAEAiken38 min
Jun 26, 5:58 PM EDTSevere Thunderstorm WarningCAEClarendon47 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.